Cholesterol is naturally present in the body and is manufactured in the liver but there are times when the cholesterol level rises above normal, health experts say, and that is where the use of statin comes in. However, 98 percent of patients who were taking the cholesterol lowering medication Lipitor have experienced muscle discomfort and problems, according to the article posted in the Hayden Institute. Different patients have different experiences on using this type of medication, others have felt muscle problems after their dosage was increased. There are some who have developed myopathy or muscle weakness related to the dysfunction of muscle fibers.
There are four possible variety of myopathy that may be related to statin use which is rhabdomyolysis, myalgia, myositis and asymptomatic rise of creatinine levels. The risk of developing myopathy differs for each person depending on the number factors that predisposes them to this problem. The following factors increase the risk of patients who take statins, according to the study published in the British Medical Journal:
– Low body mass index
– Multisystem diseases
– Untreated hypothyroidism
– Liver or kidney function problems
– Drug-to-drug interactions
– Excessive alcohol
– Diet (drinking grapefruit or cranberry juice)
– Intercurrent infections
– Major surgery or trauma
– Vigorous exercise
– Genetic factors
If these factors are present then it will lead to the occurrence of the statin-induced muscle problem because they affect the pharmacokinetics of the drug which may increase the level of statin in the patient�s blood. Not all statins may cause this problem, because lipophilic statins are more prone to cause this problem. Lipophilic medications have the ability to cross the blood-brain barrier which may allow them to influence the functions of the brain. Researchers suggest that those with underlying muscle problems need to use statins that are hydrophilic instead of lipophilic to avoid muscle complications.
Rhabdomyolysis is a rare muscle disorder wherein the muscle fibers are broken down into myoglobin. These muscle fiber descriptions may build-up in the blood which may lead to the damage of the kidney. Creatine kinase is important in detecting these problems, especially for those with existing muscle problems. A high creatine kinase level will indicate that there is muscle damage. If patients experience any muscle weakness, pain, weight gain or any other symptoms may need to report it immediately to their health care provider. There are some who have contacted a Lipitor lawyer to help them out in filing a case against the pharmaceutical company after experiencing these side effects.
The author of this article writes about the problems encountered by patients with statins. The Lipitor Lawsuit Center at lipitorlawyer.us may be able to give more information on the effects of Lipitor.
This Article is Copyright Free